Colorado, 2022

Hail in Colorado, July 12, 2022

July 12, 2022 · NWS BOU · 4 events in 2 counties and zones

Severe thunderstorms produce large hail in Logan and Morgan counties. A storm near Iliff produced ping pong ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produce large hail in Logan and Morgan counties. A storm near Iliff produced ping pong ball size hail. Around Fort Morgan, hail up to quarter size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 12, 1:07 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 12, 1:07 PM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
207 PM MDT Tue Jul 12 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 151 PM MDT Tue Jul 12 2022

The upper level high pressure system begins to weaken and progresses
south. This pattern will allow a shortwave to bring moisture
through a northwesterly flow a loft. 700mb levels will increase to
17-19C now through this evening along the I-25 corridor. Models
keep 700mb winds weak near 10-20kts and low level winds 20-25kts.
This environment is lacking shear and with wind profiles at the
lower levels increasing, storm motion will move much faster than
anticipated. Thunderstorm development will remain for the
northwestern mountains and valleys limited due to less MLCAPE
values near 400-500 J/kg and substantial CIN near 400 J/kg. The
latest run of the HREF and NAMNEST have similar placement on
thunderstorms which seem very plausible given the ML CAPE values
near 800-900 J/kg. This will lead to the eastern plains and urban
corridor main time window 4-7 PM for our CWA. Tonight,
temperatures will drop to the mid 50s to lower 60s for the
foothills, urban corridor, and plains. Mountains and valleys will
drop to the mid 40s to lower 50s.

Tomorrow, thunderstorm develop will be limited as drier area and
weak shear impact the entire region. An isolated thunderstorm
cannot be ruled out mainly for the high country. Cloud cover
increases by Wednesday morning.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 151 PM MDT Tue Jul 12 2022

The upper level ridge continues to inch eastward and build over
Colorado Thursday. In response, the plume of above-normal moisture
begins to extend back into the region raising precipitable water
values. Values increase to 0.9-1" for the plains and 0.6-0.8" over
the mountains. Combined with marginal instability, expect to see an
increase in shower/storm chances with the best chances over the
higher terrain. The I-25 corridor/adjacent plains may see isolated-
scattered shower/storm chances. Temperatures will be above normal
with highs in the upper 90s across the plains/Urban Corridor, around
100 for the northeast plains, and 60s to 80s for the high country.

Aside from differences in timing, most model guidance indicates the
passage of a shortwave trough over the northern portion of the ridge
Friday-Saturday. The ECMWF ensemble signals a distinct increase in
precipitable water values during this time period with values
upwards of 0.9 inches over the mountains. This is expected to
promote increased coverage of showers/thunderstorms over the higher
terrain with lower chances over the adjacent plains. Weaker winds
aloft will support slower storm motions thus increasing the threat
for flash flooding over the burn areas. Increased cloud cover may
potentially tamper highs a bit with highs in the mid 90s for most of
the plains and upper 90s for the northeast corner.

Into the weekend, the upper ridge persists over the region.
Anomalous moisture continues to extend into the region Saturday with
marginal instability to support showers/storms over the higher
terrain with chances for the I-25 corridor. Model and ensemble
guidance hints at drier and more stable air in place for Sunday.
Expect highs a degree or two warmer than Saturday and slightly lower
PoPs and coverage for the high country.

There is a general consensus that ridging aloft will continue into
early next week. There is some variance among ensemble guidance in
the moisture availability with the GFS ens mean drier than the ECMWF
ens. Overall, scattered showers and storms will be possible with
better chances over the high country. Coverage will be more
uncertain. Warm temperatures continue with a good chance for 90s
across the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1130 AM MDT Tue Jul 12 2022

The Denver cyclone seems to dissipate north of KDEN and KBJC by
the afternoon. Thunderstorm chances will increase near all
terminals by 21-23Z with supportive thunderstorm conditions
favoring the areas east of the I-25 corridor which will increase
wind speeds for all sites. By 01-02Z, thunderstorms will exit all
terminal sites where winds will continue from the southeast
through normal drainage tonight into Wednesday morning. Wednesday
afternoon, the thunderstorm chances for all terminals remain low
due to dry air but outflows from these storms may produce gusty
winds through late Wednesday afternoon. VFR conditions will
continue for all sites.

&&

.HYDROLOGY...
Issued at 151 PM MDT Tue Jul 12 2022

Scattered thunderstorms will push eastward through this evening thus
the threat of flash flooding for the burn areas remains low.
Isolated thunderstorms could produce heavy rainfall across the
plains late this evening as PWATs reach 0.80-0.90 but storm motion
favors fast moving thunderstorms through Wednesday morning.

A persistent ridge aloft with a plume of above normal moisture
will be in place Thursday through at least the weekend. Combined
with weaker flow aloft under the ridge and modest instability,
this will support slower moving storms capable of localized heavy
rainfall. This will at least result in a low/limited threat for
flash flooding over the burn areas. There is potential for an
additional bump up in precipitable water values in the Friday-
early Saturday timeframe with values upwards of 0.9 inches for the
mountains. Although confidence isn't high, this scenario may lead
to an elevated threat that day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...AD
LONG TERM...Mensch
AVIATION...AD
HYDROLOGY...AD/Mensch
Hazardous weather outlook, Jul 12, 9:41 AM MST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1041 AM MDT Tue Jul 12 2022

COZ030>051-131645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1041 AM MDT Tue Jul 12 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms and showers will develop in the mountains
and valleys this afternoon. Best time window for these storms
begins at 1 PM to 7 PM this evening. These conditions will bring a
limited threat of flash flooding to the burn areas. Thunderstorms
will become more isolated after crossing the I-25 corridor.

Tonight, overnight lows will drop to the mid 50s to lower 60s for
the foothills, urban corridor, and plains. Mountains and valleys
will drop to the mid 40s to lower 50s. Clouds will clear by late
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

It will be very warm with highs in the mid to upper 90s most days
across northeast Colorado. A few places could exceed 100 degrees.
Over the foothills and mountains, daily afternoon and evening
thunderstorms are expected. Heavy rain will be possible with some
of the storms. This could produce flash flooding and debris flows
over burn areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of rain, wind, or hail.

In the hours before

Special weather statement, Jul 12, 2:31 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Denver CO
331 PM MDT Tue Jul 12 2022

COZ035-038-122215-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
331 PM MDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southeastern Larimer
and north central Boulder Counties through 415 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glen Haven, or 22 miles southwest of Fort Collins, moving southeast
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Western Loveland, Estes Park, Carter Lake, Pinewood Springs, Cedar
Cove, Drake and Allenspark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4043 10509 4025 10531 4026 10531 4017 10541
      4030 10548 4030 10546 4032 10546 4033 10548
      4031 10548 4038 10552 4048 10539
TIME...MOT...LOC 2131Z 319DEG 15KT 4040 10544

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RODRIGUEZ
Special weather statement, Jul 12, 3:26 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Denver CO
426 PM MDT Tue Jul 12 2022

COZ038-122315-
Larimer County Below 6000 Feet/Northwest Weld County CO-
426 PM MDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern Weld
County through 515 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Rockport, or 22 miles south of Cheyenne, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Weld
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4088 10434 4075 10440 4063 10453 4080 10478
      4093 10477
TIME...MOT...LOC 2226Z 309DEG 20KT 4084 10469

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RODRIGUEZ
Special weather statement, Jul 12, 3:57 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Denver CO
457 PM MDT Tue Jul 12 2022

COZ039-043-122345-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
457 PM MDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southwestern Weld
and northeastern Boulder Counties through 545 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mead, or 19 miles southwest of Greeley, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Longmont, Erie, Firestone, Johnstown, Frederick, Fort Lupton,
Milliken, Berthoud, Dacono, Mead and Platteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4018 10469 4000 10494 4001 10497 4004 10496
      4004 10498 4003 10497 4003 10499 4018 10515
      4026 10511 4026 10506 4035 10506 4035 10495
      4040 10494
TIME...MOT...LOC 2257Z 299DEG 23KT 4022 10501

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RODRIGUEZ
Special weather statement, Jul 12, 4:12 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Denver CO
512 PM MDT Tue Jul 12 2022

COZ040-043-122345-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
512 PM MDT Tue Jul 12 2022

...A thunderstorm is producing strong outflow winds that will impact
portions of south central Weld, northeastern Denver and western
Adams Counties through 545 PM MDT...

At 511 PM MDT, Doppler radar was tracking a thunderstorm over
Lochbuie, or 22 miles northeast of Denver, moving southeast at 45
mph and producing strong outflow winds.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northern Aurora, northeastern Thornton, northeastern Commerce City,
Brighton, Denver International Airport, D.I.A Terminal and
Concourses, Fort Lupton, Lochbuie, Hudson, Barr Lake and Todd Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4018 10469 4001 10440 4000 10442 4000 10450
      3993 10451 3976 10475 4000 10495
TIME...MOT...LOC 2311Z 320DEG 39KT 4000 10473

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RODRIGUEZ
Special weather statement, Jul 12, 4:21 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Denver CO
521 PM MDT Tue Jul 12 2022

COZ044-130000-
Morgan County CO-
521 PM MDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southwestern Morgan
County through 600 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Log Lane Village, or 6 miles west of Fort Morgan,
moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Morgan, Wiggins, Log Lane Village, Orchard, Weldona, Adena
School and Goodrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4036 10370 4010 10369 4016 10415 4038 10415
TIME...MOT...LOC 2320Z 269DEG 7KT 4025 10391

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RODRIGUEZ
Special weather statement, Jul 12, 4:53 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Denver CO
553 PM MDT Tue Jul 12 2022

COZ040-045-130045-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
553 PM MDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of central Arapahoe and
south central Adams Counties through 645 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manila Village, or 22 miles east of Denver, moving southeast at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northeastern Aurora, Bennett, Watkins, Strasburg, Byers and Manila
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3959 10450 3966 10449 3965 10452 3962 10452
      3961 10453 3977 10471 3992 10451 3980 10405
      3956 10433 3956 10447
TIME...MOT...LOC 2353Z 300DEG 27KT 3978 10452

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RODRIGUEZ

The radar

The Denver radar (KFTG), 93 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Morgan

When
July 12, 5:05 PM MST
Where
Morgan County, 3.82 mi NW of Brush
Measured
1 in hail
Reported by
Social Media
Coordinates
40.290, -103.670

Hail, Logan

When
July 12, 5:17 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.070

Hail, Morgan

When
July 12, 5:17 PM MST
Where
Morgan County, Snyder
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.320, -103.580

Hail, Morgan

When
July 12, 5:22 PM MST
Where
Morgan County, 0.87 mi SW of Hillrose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.310, -103.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037808, 1037809, 1037810, 1037811.